Class of pharmaceuticals can cause pathalogical gambling and hypersexuality

Pharmaceutical company GlaxoSmithKline has updated the package insert for its restless legs syndrome drug Requip. According to the new insert, Requip may cause ?pathological gambling? and ?increased libido including hypersexuality.?

These side effects are reportedly a class-wide effect, which impact all the drugs belonging to the non-ergoline dopamine agonist class of drugs. The insert reads:
?Impulse control symptoms, including compulsive behaviors such as pathological gambling and hypersexuality, have been reported in patients treated with dopaminergic agents.?

Another RLS drug, Mirapex (which is also used to treat Parkinson?s disease), has reported similar symptoms. The Mirapex package insert reads:
?Patients taking certain medicines to treat Parkinson?s disease or RLS, including Mirapex . . . have reported problems with gambling, compulsive eating, and increased sex drive.?

A 2005 study published in the Archives of Neurology also found that dozens of patients using Mirapex or similar drugs developed serious gambling addictions.

Hundreds of people have reportedly contacted lawyers about joining class-action lawsuits that allege Mirapex and Requip caused unusual side effects such as compulsive gambling, shopping, painting and eating.
(Arch Neurol 2005;62(9):1377-1381)

  

Related Posts

Leave a Reply

XHTML: You can use these tags: <a href="" title=""> <abbr title=""> <acronym title=""> <b> <blockquote cite=""> <cite> <code> <del datetime=""> <em> <i> <q cite=""> <s> <strike> <strong>